Hail, Benson
- When
- August 30, 10:22 PM CST
- Where
- Benson County, 2.77 mi W of Esmond
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 48.030, -99.830
Dime to nickel size hail fell with 50 mph winds.
A late night thunderstorm dropped hail over portions of western Benson County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A late night thunderstorm dropped hail over portions of western Benson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 30, 9:19 PM CST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1019 PM CDT FRI AUG 30 2013 .UPDATE... ISSUED AT 1016 PM CDT FRI AUG 30 2013 GOING FCST IDEA STILL SEEMS REASONABLE IN SPREADING THE CHC OF THUNERSTORMS EAST GRADUALLY OVERNIGHT...BUT COVERAGE EXPECTED TO WEAKEN. SPC MESO ANALYSIS SHOWS MUCAPES STILL AROUND 3000 J/KG EAST OF MINOT NEAR SEVERE CELL IN THAT REGION BUT CAPE DECREASES FARTHER EAST AND ALSO GETING QUITE A BIT OF LOW LEVEL CIN. SO STORMS WILL BE INCREASING ELEVATED BUT LOW LEVEL JET NOT ALL THAT GREAT AND MORE FROM THE WEST-SOUTHWEST 20-30 KTS INTO THE RRV OVERNIGHT. SO GOING IDEA OF SCAT STORMS BECOMING MORE ISOLATED LATER TONIGHT INTO THE RED RIVER VALLEY SEEMS FINE. NO CHANGES TO TEMPS. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 216 PM CDT FRI AUG 30 2013 FORECAST CHALLENGE FOR THIS SHORT TERM PERIOD WILL BE CONVECTION POTENTIAL THIS EVENING AND TOMORROW AFTERNOON AS WELL AS TEMPS. CURRENTLY VERY LITTLE ACTIVITY ACROSS THE DAKOTAS...EASTERN MT OR SOUTHERN SASK/MB. THERE IS A LINE OF CU DEVELOPING FROM JUST NORTHEAST OF ESTEVAN DOWN THROUGH BILLINGS MT AREA. MODELS ARE IN GENERAL AGREEMENT WITH SOME SCATTERED ACTIVITY MOVING ACROSS THE AREA OVERNIGHT. TAKING CURRENT SAT/RADAR INTO CONSIDERATION...LEANING TOWARD DRIEST MODELS (GEM/NAM). THIS EVENING AND TONIGHT...BEST INSTABILITY THIS EVENING WILL BE OVER WRN ND. MODELS DO BRING TSTMS INTO DVL BASIN IN THE 03Z TO 06Z TIMEFRAME WITH CIN INCREASING ESPECIALLY EAST OF THE RRV AFTER MIDNIGHT. IN GENERAL MODELS HAVE FOCUSED ON NORTHERN ZONES WHERE WV IMAGERY IS SHOWING A WEAK SHORTWAVE MOVING INTO WRN SASK. CURRENT THINKING IS THE BEST CHANCE FOR CONVECTION WILL BE STORMS DEVELOPING OVER CNTRL ND AND ADVECTING INTO NW ZONES...WEAKENING BY THE TIME THEY REACH THE RRV. HAVE REMOVED CHANCE POPS (MAINTAINING ISOLATED TSTMS) AFT 06Z. 12Z WRF DID SURPRISINGLY COME IN A BIT MORE BULLISH THAN THE 00Z RUN...BUT STILL FEEL CONFIDENT ISOLD SHOWERS/TSTMS WILL BE THE MOST PROBABLE FOR NOCTURNAL ACTIVITY TYPE SCENARIO AND NO CURRENT ACTIVITY UPSTREAM. TOMORROW...MORNING HOURS SHOULD BE DRY WITH PLENTY OF SOLAR TO HELP DESTABILIZE ATMS. MODELED MUCAPE IN THE 1500 TO 2500 J/KG RANGE BY 18Z WITH A COLD FRONT MOVING INTO WRN ZONES AROUND NOON. BEST CHANCE FOR TSTMS ACTIVITY WILL BE EAST OF RRV AS IT SHOULD BE AT PEAK HEATING BY THE TIME THE FRONTAL BOUNDARY ARRIVES...AS WELL AS A DECENT UPPER WAVE. MODELED 0 TO 6 KM BULK SHEAR IN THE 40 TO 50 KT RANGE. SPC DOES KEEP SLIGHT RISK AREA IN THE FAR SOUTHEAST AND MAINLY SOUTHERN MN WITH NORTHWARD EXTENT OF SUFFICIENT MOISTURE TRANSPORT THE KEY LIMITING FACTOR FURTHER NORTH. STILL SHOULD HAVE SUFFICIENT INSTABILITY/UPPER SUPPORT FOR AT LEAST A FEW STRONG TO SEVERE STORMS EAST OF THE VALLEY. PRIMARY THREAT PERIOD APPEARS TO BE MID TO LATE AFTERNOON. TOMORROW NIGHT...INSTABILITY QUICKLY DECREASES BEYOND 00Z SUNDAY. MODEST COLD ADVECTION WILL KEEP OVERNIGHT HOURS BREEZY AND SET UP A MUCH DESIRED COOLING TREND FOR MOST OF THE LONG TERM. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 216 PM CDT FRI AUG 30 2013 DRY AND COOL WEATHER EXPECTED SUNDAY AND MONDAY AS A COOL CANADIAN AIRMASS SINKS INTO THE NORTHERN TIER. BEYOND MONDAY...LONG WAVE UPPER AIR PATTERN WAS SPLIT ACROSS NORTH AMERICA. UPPER AIR PATTERN AMPLIFIES OVER CANADA WHILE PATTERN BECOMES MORE ZONAL OVER THE NORTHERN US. UPPER LOW OFF THE PACIFIC NORTHWEST COAST WEAKENS AND SHIFTS EAST THIS PERIOD. BOTH GFS AND ECMWF WERE SIMILAR AT 84 HOURS WITH THE ECMWF WITH A SLIGHTLY HIGHER AMPLITUDE. ECMWF MAINTAINS A HIGHER AMPLITUDE SOLUTION THROUGH THE PERIOD AND IS MUCH STRONGER WITH A TROUGH OVER EASTERN CANADA WED AND THEREAFTER. ECMWF GENERALLY PLACED THE UPPER LOW NEAR THE ONT/QUEBEC BORDER AT 00Z/05 OVER THE LAST COUPLE MODEL RUNS. THE GFS PLACEMENT WAS IN A SIMILAR AREA BUT WITH AN OPEN WAVE SOLUTION. WILL BLEND THE TWO MODELS. WILL ADD LOW POPS FOR WED AFTERNOON AND EVENING WITH COLD FRONT MOVING ACROSS THE AREA. WILL TRIM BACK POPS ON THU NIGHT AND FRI. NO CHANGE TO TEMPS ON TUE AND A DEGREE LOWER ON WED AND A DEGREE HIGHER ON THU. TEMPS ON FRI WAS INCREASED 4 DEGREES FROM THE PREVIOUS PACKAGE. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 659 PM CDT FRI AUG 30 2013 FOR AVIATION...A LOT DEPENDS ON TSTM POTENTIAL AND STILL QUITE LOW CONFIDENCE AT EACH INDIVIDUAL TAF SITE TO INCLUDE. THOUGH DID DO SOME VCTS AT DVL EARLY TO MID EVE AND CB MENTION IN BJI-FAR SAT AFTN WITH FRONT. OTHERWISE SOME SCT HIGH CLOUDS OUTSIDE OF ANY STORM TONIGHT INTO SATURDAY MORNING. WITH BETTER MIXING NOT EXPECTING A REPEAT OF THIS PAST EARLY MORNINGS FOG. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...RIDDLE SHORT TERM...SPEICHER LONG TERM...HOPPES/SPEICHER AVIATION...RIDDLE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 416 AM CDT FRI AUG 30 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-311200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 416 AM CDT FRI AUG 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT. THE BEST POTENTIAL WILL BE ACROSS THE DEVILS LAKE BASIN EARLY THIS EVENING WHERE A COUPLE STRONGER STORMS ARE POSSIBLE. COVERAGE AND STRENGTH OF STORMS WILL DISSIPATE THROUGH THE NIGHT. PATCHY DENSE FOG WILL AFFECT THE REGION DURING THE EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND EVENING AHEAD OF A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE SATURDAY AFTERNOON. TG
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
750 PM CDT FRI AUG 30 2013
NDZ006-310145-
TOWNER ND-
750 PM CDT FRI AUG 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOWNER COUNTY UNTIL 845
PM CDT...
AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 28 MILES NORTHWEST OF CANDO...OR 56 MILES WEST OF
LANGDON...MOVING TO THE EAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN AND FREQUENT
LIGHTNING.
THE STORM WILL BE NEAR...
PERTH AROUND 800 PM CDT.
BISBEE AROUND 805 PM CDT.
HANSBORO AND AMOURDALE AROUND 810 PM CDT.
CONSIDINE AROUND 815 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4896 9953 4896 9902 4856 9901 4856 9951
4871 9950 4872 9953
TIME...MOT...LOC 0050Z 267DEG 24KT 4879 9956
HOPKINSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1108 PM CDT FRI AUG 30 2013
NDZ014-310515-
BENSON ND-
1108 PM CDT FRI AUG 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BENSON COUNTY UNTIL 1215
AM CDT...
AT 1104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 23 MILES NORTHWEST OF MADDOCK...OR 47 MILES WEST OF
DEVILS LAKE...MOVING TO THE EAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN AND FREQUENT
LIGHTNING.
THE STORM WILL BE NEAR...
ESMOND AROUND 1120 PM CDT.
BAKER AROUND 1125 PM CDT.
HARLOW AROUND 1135 PM CDT.
MADDOCK AND LEEDS AROUND 1140 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4819 9985 4831 9985 4828 9921 4786 9920
4799 9983 4802 9982 4803 9985 4819 9986
TIME...MOT...LOC 0408Z 280DEG 28KT 4817 9985
HOPKINSThe Minot AFB radar (KMBX), 87 km away, was scanning. The volume nearest the first event began at 04:23 UTC.
1 hail. Local standard time, as filed.
Dime to nickel size hail fell with 50 mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466966.